The correct answer is choice “b.” Terbinafine belongs to a class of antifungals called the allylamines, which are quite effective against dermatophytes but are relatively ineffective against the organisms that cause tinea versicolor—almost certainly the diagnosis the prescriber had in mind. Therefore, “b” is an incorrect statement.
Hyperpigmentation has many potential causes, including acanthosis nigricans. However, that condition would not demonstrate the distinctly reticular pattern seen in this patient and would almost certainly have also involved the axillae and groin. Lupus was also worth considering, since it is well known to disrupt pigmentation on darker-skinned patients, and biopsy is the only sure way to rule it out.
Tinea versicolor was quite unlikely, given the reticular pattern and negative KOH. Moreover, tinea versicolor is very predictably seasonal, blossoming with the advent of hot weather and fading in the fall and winter.
This case highlights the issue of dyschromia, an extremely common complaint in darker-skinned patients. Fortunately, as noted above, the history and appearance were helpful in narrowing the diagnostic choices. The punch biopsy confirmed the clinical impression of an unusual condition called “confluent and reticulated papillomatosis [CRP] of Gougerot and Carteaud.” It was first reported in 1927, and a number of potential causes have been postulated. Obviously, the biopsy also ruled out the other items in the differential, most notably lupus.
CRP was quite possibly the diagnosis made in 2001 that was treated with minocycline with near-disastrous results. The latest theory to arise as to its cause is that it represents an abnormal reaction to an otherwise minor bacterial infection of hair follicles with a species of actinomycetes. This might account for the success of antibiotics such as those from the tetracycline family and the macrolides. Indeed, this patient was successfully treated with a month-long course of oral erythromycin (400 mg tid).